Alert archive / Florida / Tornado Warnings in 2005

Tornado Warning 15, NWS EYW

September 20, 2005

NWS EYW issued this tornado warning at Sep 20, 2005, 8:19 PM EDT. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 20, 2005, 8:19 PM EDT (00:19 UTC)
Expired
Sep 20, 2005, 8:45 PM EDT
In force
26 min
Issued by
NWS EYW
Area
Counties, with a storm outline in the text

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS EYW wrote its last area forecast discussion before this tornado warning went out at Sep 20, 3:30 PM EDT, 4 hours 49 minutes earlier.

Area forecast discussion, Sep 20, 3:30 PM EDT, 4 hours 49 minutes before
FLORIDA KEYS AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KEY WEST FL
330 PM EDT TUE SEP 20 2005

.DISCUSSION...
.OBSERVATIONS/TRENDS...
RECENTLY UPGRADED CATEGORY 2 HURRICANE RITA...WAS MOVING THROUGH THE
STRAITS OF FLORIDA TO THE WEST NEAR 15 MPH. A RECENT RADAR POSITION
ESTIMATE FOR THE CENTER OF CIRCULATION IS UNDER 50 MILES SOUTH
OF KEY WEST. EARLIER HEAVIER RAIN BANDS HAVE PEELED OFF TO THE
NORTHWEST AND ARE CIRCLING AROUND THE SOUTHERN AND EASTERN SIDE OF
RITA...AND CLOSER TO THE CENTER OF CIRCULATION ON THE NORTH SIDE. A
LARGE WEDGE OF WEAK OR NO ECHOES WAS NOTED IN THE NORTHEASTERN
QUADRANT OF RITA EARLIER THIS AFTERNOON...BUT THIS AREA IS FILLING
IN WITH A BAND OF STRONGER REFLECTIVITY.

.FORECASTS...
RITA WILL BE ENTERING THE SOUTHEASTERN GULF THIS EVENING...ON A
WESTWARD HEADING ON THE SOUTH SIDE OF THE UPPER RIDGE OVER THE
NORTHERN GULF OF MEXICO. ALTHOUGH RADAR ESTIMATES IN GENERAL...AND
SENSORS ALONG THE ISLANDS...HAVE NOT INDICATED EXCESSIVELY LARGE
ACCUMULATIONS ALONG THE ISLANDS...SEVERAL BANDS HAVE PAINTED AROUND
5 INCHES OF RAINS VERY CLOSE TO SOME OF THE ISLANDS. DRIVING
DOWNPOURS WILL BE PREVALENT ALONG THE ISLANDS THIS EVENING. SEVERAL
MORE INCHES OF ACCUMULATION WILL BE LIKELY FOR THE ENTIRE SERVICE
AREA. A FLOOD WATCH IS CURRENTLY IN EFFECT UNTIL 8 THIS EVENING.
THIS WILL PROBABLY BE EXTENDED LATER.

EXPECT NO CHANGE IN THE HURRICANE WARNING AT THIS TIME FOR THE
ENTIRE ISLAND CHAIN.

ALSO...CONDITIONS WILL BECOME MORE FAVORABLE FOR TORNADOES. THE
CURRENT WATCH...SET TO EXPIRE AT 5 PM...WILL MORE THAN LIKELY BE
EXTENDED/REISSUED IN SOME ORIENTATION...AND EXPECT THIS TO COVER
ALL OF THE ISLANDS THIS EVENING...AND PROBABLY THROUGH TONIGHT.

CONTINUE TO MONITOR THE LATEST ADVISORIES FROM THE NATIONAL
HURRICANE CENTER...AND LOCAL STATEMENTS AND/OR WARNINGS FROM THE KEY
WEST FORECAST OFFICE CONCERNING THE LOCAL EFFECTS FROM RITA.

TOMORROW THROUGH LATE THIS WEEK...RITA PULLS FURTHER INTO THE GULF.
LOCAL CONDITIONS WILL TAKE A WHILE TO SETTLE. OUR FORECAST POPS AND
WIND SPEEDS WILL BE SLOWLY LOWERED TO MORE SEASONAL VALUES AS FAR AS
RAIN CHANCES AND WIND SPEEDS ARE CONCERNED THROUGH THE MIDDLE OF THE
WEEK. THE FLORIDA KEYS AND SURROUNDING WATERS WILL BE CONVECTIVELY
ACTIVE THROUGH WEDNESDAY. IT WILL TAKE AT LEAST UNTIL THURSDAY TO
DROP TO A LOWER CHANCE OF RAIN AND SEASONAL TEMPERATURES. HIGH
PRESSURE WILL BE DROPPING AND SETTLING DOWN THE PENINSULA AND CLOSE
TO THE KEYS THROUGH THAT PERIOD.

.MARINE...
HURRICANE FORCE CONDITIONS WILL BE SUSTAINED THROUGH THE WATERS
ADJACENT TO THE LOWER KEYS...AND SHOULD GUST OCCASIONALLY NEAR OR
JUST ABOVE THAT LEVEL IN THE REMAINING WATERS THROUGH THE EARLY
EVENING. AGAIN...EXPECT NO CHANGE TO THE HURRICANE HEADLINE AT THIS
TIME.

&&

.AVIATION...
SEE BOTH THE MTH AND EYW TAFS...WITH BOTH THE MARATHON AND KEY WEST
AIRPORTS CLOSED UNTIL FURTHER NOTICE.

&&

PRELIMINARY HEADLINES...MINOR ORIENTATION ADJUSTMENTS MAY BE
NECESSARY AT THE LAST MINUTE.

.EYW WATCHES/WARNINGS/ADVISORIES...HURRICANE WARNING FOR ALL THE
   FLORIDA KEYS AND KEYS COASTAL WATERS...
FLZ076-077-078-GMZ031-032-033-052-053-054-072-073-074-075.
TORNADO WATCH/FLOOD WATCH...FLZ076-077-078.

&&

PUBLIC/MARINE................MR
AVIATION/SHORT TERM..........DM/JL
HURRICANE LOCAL STATEMENTS...BS/DF
Hazardous weather outlook, Sep 20, 6:25 AM EDT, 13 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KEY WEST FL
625 AM EDT TUE SEP 20 2005

FLZ076>078-GMZ031>033-052>054-072>075-211000-
MONROE UPPER KEYS-MONROE MIDDLE KEYS-MONROE LOWER KEYS-
FLORIDA BAY-GULF SIDE OF THE LOWER KEYS OUT 20 NM-
GULF WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE 20 TO 60 NM OUT-
OCEAN REEF TO CRAIG KEY OUT 20 NM-
CRAIG KEY TO THE WEST END OF THE 7 MILE BRIDGE OUT 20 NM-
WEST END OF THE 7 MILE BRIDGE TO KEY WEST OUT 20 NM-
OCEAN REEF TO CRAIG KEY 20 TO 60 NM OUT-
CRAIG KEY TO THE WEST END OF THE 7 MILE BRIDGE 20 TO 60 NM OUT-
WEST END OF THE 7 MILE BRIDGE TO KEY WEST 20 TO 60 NM OUT-
KEY WEST TO 20 NM WEST OF DRY TORTUGAS OUT 60 NM-
625 AM EDT TUE SEP 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE FLORIDA KEYS AND ADJACENT
COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

A HURRICANE WARNING IS IN EFFECT FOR ALL OF THE FLORIDA KEYS AND
SURROUNDING WATERS.

A FLOOD WATCH AND TORNADO WATCH IS IN EFFECT FOR ALL THE FLORIDA
KEYS.

TROPICAL CYCLONE RITA IS EXPECTED TO STRENGTHEN INTO A HURRICANE
TODAY AS IT MIGRATES THROUGH THE FLORIDA STRAITS...BEFORE EMERGING
INTO THE EXTREME SOUTHEAST GULF OF MEXICO LATE TONIGHT. WIDESPREAD
SQUALLS ACCOMPANIED BY ISOLATED THUNDERSTORMS WILL IMPACT THE
FLORIDA KEYS AND SURROUNDING WATERS...WITH ACTIVITY GRADUALLY
BECOMING INTERMITTENT LATE TONIGHT. MOREOVER...HURRICANE FORCE WINDS
ACCOMPANIED BY HEAVY RAINFALL AMOUNTS CAN BE EXPECTED OVER A GOOD
PORTION OF THE FLORIDA KEYS AND SURROUNDING WATERS. IN
ADDITION...ISOLATED TORNADOES ARE POSSIBLE ACROSS OUR ENTIRE AREA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WINDS...SEAS...SHOWER AND THUNDERSTORM ACTIVITY WILL DECREASE DURING
WEDNESDAY...WITH THE PRIMARY THUNDERSTORM HAZARDS BEING LIGHTNING
AND GUSTY WINDS.

FOR WEDNESDAY NIGHT THROUGH MONDAY...ISOLATED THUNDERSTORMS WILL
IMPACT THE FLORIDA KEYS AND SURROUNDING WATERS. THE PRIMARY
THUNDERSTORM HAZARDS WILL BE LIGHTNING AND GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REMAIN COGNIZANT OF THE LATEST ADVISORIES FROM THE
NATIONAL HURRICANE CENTER...AS WELL AS THE LATEST STATEMENTS AND
FROM THE NATIONAL WEATHER SERVICE OFFICE IN KEY WEST.

APA

In the hours before

Special weather statement, Sep 20, 4:11 PM EDT, 4 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KEY WEST FL
411 PM EDT TUE SEP 20 2005

FLZ076>078-202100-
MONROE LOWER KEYS-MONROE MIDDLE KEYS-MONROE UPPER KEYS-
411 PM EDT TUE SEP 20 2005

...EYE-WALL OF HURRICANE IMPACTING LOWER KEYS...
...STRONG RAINBANDS AFFECTING NORTHERNMOST UPPER KEYS...

THROUGH 500 PM...OUR RADAR SHOWS A HEAVY RAIN BAND WITH STRONG
SHOWERS AFFECTING THE CARD SOUND ROAD SPLIT TO OCEAN REEF. A PERIOD
OF HEAVY RAIN AND WIND GUSTS TO 50 OR 60 MILES AN HOUR WILL BE LIKELY
FROM ISLAMORADA TO OCEAN REEF. IN ADDITION...RADAR CONTINUES TO
INDICATE POSSIBLE FAST MOVING WATERSPOUTS OVER THE IMMEDIATE ATLANTIC
WATERS OFFSHORE OF THE UPPER KEYS.

IN THE LOWER KEYS...THE NORTH EDGE OF THE EYE WALL OF HURRICANE
RITA CONTINUES TO MOVE OVER THE LOWER KEYS FROM CUDJOE KEY
TO KEY WEST. FREQUENT WIND GUSTS TO 60 MILES AN HOUR AND INTERMITTENT
BLINDING RAIN ARE LIKELY HERE.

FUTTERMAN
Special weather statement, Sep 20, 5:00 PM EDT, 3 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KEY WEST FL
500 PM EDT TUE SEP 20 2005

FLZ076-077-078-202100-
MONROE UPPER KEYS-MONROE MIDDLE KEYS-MONROE LOWER KEYS-
500 PM EDT TUE SEP 20 2005

...THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH 805 IN
EFFECT UNTIL 1 AM EDT WEDNESDAY FOR THE FOLLOWING AREA...

...MONROE COUNTY FLORIDA KEYS...

AND ADJACENT COASTAL WATERS.

THIS INCLUDES THE COMMUNITIES OF...KEY WEST...MARATHON...AND KEY
LARGO.

REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR
TORNADOES IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS
SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND
LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

BS
Special weather statement, Sep 20, 5:00 PM EDT, 3 hours 19 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE KEY WEST FL
500 PM EDT TUE SEP 20 2005

FLZ076-077-078-210500-
MONROE UPPER KEYS-MONROE MIDDLE KEYS-MONROE LOWER KEYS-
500 PM EDT TUE SEP 20 2005

...THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH 805 IN
EFFECT UNTIL 1 AM EDT WEDNESDAY FOR THE FOLLOWING AREA...

...MONROE COUNTY FLORIDA KEYS...

AND ADJACENT COASTAL WATERS.

THIS INCLUDES THE COMMUNITIES OF...KEY WEST...MARATHON...AND KEY
LARGO.

REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR
TORNADOES IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS
SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND
LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

BS
Special weather statement, Sep 20, 5:10 PM EDT, 3 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KEY WEST FL
510 PM EDT TUE SEP 20 2005

FLZ076>078-202200-
MONROE LOWER KEYS-MONROE MIDDLE KEYS-MONROE UPPER KEYS-
510 PM EDT TUE SEP 20 2005

...EYE-WALL OF HURRICANE CONTINUE OVER WESTERNMOST LOWER KEYS...
...STRONG RAINBANDS AFFECTING MIDDLE AND UPPER KEYS...

THROUGH 600 PM...OUR RADAR SHOWS A HEAVY RAIN BAND WITH STRONG
SHOWERS AFFECTING MUCH OF THE MIDDLE AND ALL OF THE UPPER KEYS. HEAVY
RAIN ACCOMPANIED BY WIND GUSTS TO 50 OR 60 MILES AN HOUR WILL BE
LIKELY FROM DUCK KEY TO KEY LARGO. PARTS OF THE OVERSEAS HIGHWAY
IN THE MIDDLE AND UPPER KEYS ARE COVERED IN SEA WATER. IN ADDITION...
RADAR CONTINUES TO INDICATE THE POSSIBILITY OF FAST MOVING
WATERSPOUTS OVER THE IMMEDIATE ATLANTIC WATERS OFFSHORE OF THE UPPER
KEYS.

IN THE LOWER KEYS...THE NORTH EDGE OF THE EYE WALL OF HURRICANE
RITA CONTINUES TO MOVE WESTWARD. LOCATIONS FROM BOCA CHICA TO KEY
WEST WILL CONTINUE TO EXPERIENCE GUSTS VERY NEAR HURRICANE FORCE
ACCOMPANIED BY INTERMITTENT BLINDING RAIN.

FUTTERMAN
Special weather statement, Sep 20, 6:15 PM EDT, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KEY WEST FL
615 PM EDT TUE SEP 20 2005

FLZ076>078-202315-
MONROE LOWER KEYS-MONROE MIDDLE KEYS-MONROE UPPER KEYS-
615 PM EDT TUE SEP 20 2005

...NEAR HURRICANE FORCE GUSTS CONTINUE ACROSS WESTERN LOWER KEYS...
...STRONG RAINBANDS IMPACTING ISLANDS FROM KEY LARGO TO OCEAN REEF...

THROUGH 715 PM...A LARGE RAINBAND WILL CONTINUE TO IMPACT THE
ISLANDS FROM NEAR THE ROUTE ONE CARD SOUND ROAD SPLIT SOUTHWARD TO
NEAR DUCK KEY. HEAVY RAIN ACCOMPANIED BY WIND GUSTS TO 50 OR 60
MILES AN HOUR WILL BE LIKELY OVER THIS STRETCH OF ISLANDS. PARTS OF
THE OVERSEAS HIGHWAY REMAIN IMPASSABLE BETWEEN MILE MARKER 73 AND
74. OF EVEN GREATER IMPORTANCE...RADAR CONTINUES TO INDICATE THE
POSSIBILITY OF FAST MOVING WATERSPOUTS DEVELOPING JUST OFFSHORE OF
KEY LARGO TO PLANTATION KEY.

IN THE LOWER KEYS...THE NORTH EDGE OF THE EYE WALL OF HURRICANE
RITA CONTINUES TO MOVE WESTWARD. LOCATIONS FROM BOCA CHICA TO KEY
WEST WILL CONTINUE TO EXPERIENCE GUSTS VERY NEAR HURRICANE FORCE
ACCOMPANIED BY INTERMITTENT BLINDING RAIN.

FUTTERMAN
Special weather statement, Sep 20, 7:24 PM EDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KEY WEST FL
724 PM EDT TUE SEP 20 2005

FLZ076>078-210030-
MONROE LOWER KEYS-MONROE MIDDLE KEYS-MONROE UPPER KEYS-
724 PM EDT TUE SEP 20 2005

...STRONG WIND GUSTS CONTINUE ACROSS THE WESTERN LOWER KEYS...
...NEW RAINBANDS FORMING OVER PORTIONS OF THE MIDDLE KEYS...
...STRONG RAINBANDS IMPACTING NORTHERNMOST UPPER KEYS...

THROUGH 815 PM...A RAINBAND OVER THE UPPER KEYS CONTINUES TO AFFECT
THE NORTHERNMOST UPPER KEYS FROM OCEAN REEF TO KEY LARGO. DURING THE
LAST 3 HOURS...RAINFALL AMOUNTS OF 3 TO 5 INCHES HAVE FALLEN OVER THE
UPPER KEYS BETWEEN KEY LARGO AND PLANTATION KEY. ALSO...INDICATIONS
ARE THAT HEAVY RAINFALL WILL CONTINUE ACROSS THIS STRETCH
OF ISLANDS. IN ADDITION...THE HEAVY RAINFALL WILL BE ACCOMPANIED BY
WIND GUSTS TO 50 OR 60 MILES AN HOUR WITHIN THIS SPIRAL BAND.

IN THE MIDDLE KEYS...A NEW RAINBAND WILL CONTINUE TO DEVELOP AND
EXPAND EASTWARD FROM THE WEST END OF THE SEVEN MILE BRIDGE TO
MARATHON.

IN THE LOWER KEYS...THE EASTERN EDGE OF A SPIRAL BAND AROUND THE
HURRICANES EYE-WALL WILL CONTINUE TO IMPACT THE WESTERNMOST LOWER
KEYS. AT 717 PM...A WIND GUST TO 66 KNOTS...OR 76 MPH...OCCURRED AT
THE KEY WEST INTERNATIONAL AIRPORT. THROUGH 815 PM...LOCATIONS FROM
BIG COPPITT KEY TO OLD TOWN KEY WEST WILL EXPERIENCE WIND GUSTS NEAR
OR JUST OVER HURRICANE FORCE ACCOMPANIED BY HORIZONTAL RAIN
ACCOMPANIED BY VISIBILITY NEAR ZERO.

FUTTERMAN

The office that day

Everything else NWS EYW issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 21, 12:10 AM EDTTornado WarningEYW34 min
Sep 21, 12:45 AM EDTTornado WarningEYW30 min
Sep 21, 1:48 AM EDTTornado WarningEYW27 min
Sep 21, 5:35 AM EDTTornado WarningEYW35 min
Sep 21, 11:03 AM EDTSpecial Marine WarningEYW117 min
Sep 21, 12:27 PM EDTSpecial Marine WarningEYW63 min
Sep 21, 1:55 PM EDTSpecial Marine WarningEYW65 min
Sep 21, 2:48 PM EDTSpecial Marine WarningEYW57 min
Sep 21, 3:43 PM EDTSpecial Marine WarningEYW62 min
Sep 21, 4:44 PM EDTSpecial Marine WarningEYW76 min
Sep 21, 5:59 PM EDTSpecial Marine WarningEYW31 min
Sep 21, 6:24 PM EDTSpecial Marine WarningEYW66 min

Nearby

Tornado Warnings in Florida, 2005Every tornado warning in 2005Tornadoes in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.